Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Increase in meds is this right?

I contacted my cardiologist because I had a couple episodes where it felt like my heart was fluttering.  I have been on Toprol XL for a little over a year (25mg) due to having a afib attack last memorial day and having to be converted.  I have been fine until lately when last Monday my BP shot up to 170/90.  She had me do a holter study for 2 days to see what was happening.  She told me that my heart rate was running too high and that I had a 30 second episode of atrial flutter.  She raised my toprol to 100 mg a day.   I have been taking this for a week and have felt like crap.  I  have had some tingling in my upper and lower arm since I have been taking such a higher dose.  I cannot sleep at night and I don't feel like myself.  Is there anything better than what she is doing for me or should I be talking to my EP?
3 Responses
612551 tn?1450025775
COMMUNITY LEADER
That is a big jump in dose, but still only a moderately high dose.  I'm no surprised you have some problems.  

Talk it over with your cardiologist to see if you can try 50 mg XL once a day.  If she agrees you can split you 100 mg tablets - if necessary buy a pill splitter.  Here I assume you'll get a chance to see what 50 mg will do and I further assume you didn't have serious side effects at the 25 mg level.
1423357 tn?1511089042
Yes, I agree with Jerry.  While it's a pretty big jump, it's still what I'd consider to be a moderate.  It's not unheard of to be on doses as high as 400mg per day. I was on 100mg for a f ew years until dropping back to 75mg. following my ablation.  I am very accustomed to taking this dose, and feel no obvious side effects except for taking a little longer to get my heart upto speed.

If I could caution you to look for one thing that crept up on me.  At that dose level, you will have some remaining in you blood when you dose again.  This level while small continues to build over the months.  You may then begin to feel lethargic amd your BP may be on the low side.  I acted when my BP dropped to an uncharacteristic 102/60.  I stopped taking it for 36 hours giving my body time to metabolize the drug whereupon I resumed the regular dose.  I felt 100% better afterwards.  Metoprolol's half life can range from around 5 to 7 hours, so do the math and you'll see there will some remaining at the end of a 24 hour period.

Also while ToprolXL is convenient, it comes with a price.  Metoprolol Tartrate needs to be taken twice a day but is literally pennies per dose.  I take mine at 5am and 5pm so it's hard to forget; upon rising and at dinner.
612551 tn?1450025775
COMMUNITY LEADER
I agree on the Tartrate, I changed from Metoprolol ER (or whatever the designation is for slow release on this drug) to Tart for two reasons,  One the cost is much lower and I like the 12 hour recharge at half the rate better... just don't fully trust the slower release over a 24 hour period.  I don't know what the half life of the "ER" med is, but it must be in the neighborhood of 24 hours and if true it will in fact build up an overdose condition over a period of time, I believe, I am not giving medical advice, just chatting.  Tom's idea sounds like a good one to me and as I changed, at my own request, to Atenolol beta blocker, to get the longer half life at low cost I sometimes cut my morning dose in half to accomplish the same thing Tom mentions... burn off some of the buildup.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.